Alert archive / Texas / Tornado Warnings in 2009
Tornado Warning 12, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this tornado warning at Apr 29, 2009, 5:47 PM CDT for Val Verde County, Texas. It was in force for 43 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 29, 2009, 5:47 PM CDT (22:47 UTC)
- Expired
- Apr 29, 2009, 6:30 PM CDT
- In force
- 43 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
County Val Verde County, TX
The radar
The Laughlin AFB radar (KDFX), 164 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 29, 6:24 PM CDT | HAIL 0.7 | 1 N Pandale, TX | COOP OBSERVER REPORTED DIME SIZE HAIL NORTH OF PANDALE. |
| Apr 29, 6:26 PM CDT | HAIL 1 | 1 N Pandale, TX | QUARTER SIZE HAIL NORTH OF PANDALE. |
| Apr 29, 6:35 PM CDT | HAIL 2 | 1 N Pandale, TX | HEN EGG SIZE HAIL WAS REPORTED NORTH OF PANDALE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 29, 2:33 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 10.8 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2599 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 564 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 178 m²/s²
- 0-3 km storm-relative helicity
- 227 m²/s²
- Significant tornado parameter
- 2.8
- Supercell composite
- 13.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KEWX 292247
TOREWX
TXC465-292330-
/O.NEW.KEWX.TO.W.0012.090429T2247Z-090429T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
547 PM CDT WED APR 29 2009
THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A
* TORNADO WARNING FOR...
VAL VERDE COUNTY...
* UNTIL 630 PM CDT.
* AT 541 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 23 MILES NORTHWEST OF
PANDALE...OR ABOUT 25 MILES SOUTH OF SHEFFIELD...MOVING SOUTHEAST
AT 30 MPH.
* SOME LOCATIONS IN THE WARNING INCLUDE HACKBERRY CROSSING.
THIS STORM HAS PRODUCED SOFTBALL SIZE HAIL IN TERRELL COUNTY AND
WILL CONTINUE TO DROP LARGE HAIL IN THE WARNING AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN A MOBILE HOME OR VEHICLE...GET OUT AND GO TO A STURDY
SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH
OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING
FOR SOUTH CENTRAL TEXAS.
&&
LAT...LON 3013 10176 3028 10177 3029 10175 3030 10142
3029 10124 2986 10155 3007 10178
TIME...MOT...LOC 2244Z 301DEG 28KT 3032 10187
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this tornado warning went out at Apr 29, 4:16 PM CDT, 1 hour 31 minutes earlier.
Area forecast discussion, Apr 29, 4:16 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 416 PM CDT WED APR 29 2009 .DISCUSSION... A STORMY WEATHER PATTERN WILL PERSIST FOR MUCH OF THE NEXT WEEK. TONIGHT A FEW SEVERE THUNDERSTORMS WILL THREATEN AREAS WEST OF DRT/ECU, POSSIBLY FARTHER EAST IF MESOSCALE ENVIRONMENTS ARE ALTERED FROM ONGOING CONVECTION MOVING TOWARD CROCKETT COUNTY. SLIGHT MID-LEVEL RIDGING REMAINS EXPECTED OVER SOUTH CENTRAL TX TOMORROW BUT THE PATTERN REMAINS FLAT ENOUGH TO BE VULNERABLE TO MESOCALE INFLUENCES. WILL STICK WITH SUB-CAP SHOWERS FOR THURSDAY MORNING FOR NOW. LOW LEVEL MOISTURE CONTINUES TO DECREASE SO NO MORNING SHOWERS ARE EXPECTED FRIDAY. EARLY SATURDAY, A FRONTAL ZONE IS EXPECTED TO BECOME ESTABLISHED OVER NORTH TX AND COULD SET THE STAGE FOR MCS ACTIVITY SATURDAY NIGHT. THIS PATTERN IS REINFORCED BY TROUGHING TO APPROACH THE AREA SUNDAY WITH CONTINUED GOOD CHANCES FOR RAIN AND STORMS. THE SUNDAY STORM PATTERN IS MUCH STRONGER WITH THE ECMWF THAN THE GFS, BUT HAS BEEN A BIT OF AN OUTLIER. EVEN WITH THE MORE FLAT PATTERN THE GFS SOLUTION OFFERS UNSTABLE CONDITIONS FOR EVENING THUNDERSTORMS GOING INTO THE EXTENDED FORECAST WITH A LEAN TOWARD A NOCTURNAL NORTHWEST FLOW PATTERN. WITH GULF MOISTURE STREAMING INTO TX THROUGH THE PERIOD, TEMPERATURES SHOULD REMAIN FAIRLY PREDICTABLE WITH NO MAJOR CHANGES IN THE NEXT 7 DAYS. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 70 84 72 88 71 / 20 20 10 - 10 AUSTIN BERGSTROM INTL AIRPORT 70 85 71 86 71 / 20 20 10 - 10 NEW BRAUNFELS MUNI AIRPORT 69 85 71 87 71 / 20 10 10 - 10 BURNET MUNI AIRPORT 68 83 70 86 69 / 20 20 10 - 10 DEL RIO INTL AIRPORT 72 91 73 94 73 / 20 10 - - 10 GEORGETOWN MUNI AIRPORT 69 83 71 86 70 / 20 20 10 - 10 HONDO MUNI AIRPORT 71 88 71 89 71 / 10 10 - - 10 SAN MARCOS MUNI AIRPORT 71 87 71 87 72 / 20 10 10 - 10 LA GRANGE - FAYETTE REGIONAL 71 86 72 87 73 / 20 20 10 - 10 SAN ANTONIO INTL AIRPORT 71 85 72 88 72 / 20 10 10 - 10 STINSON MUNI AIRPORT 71 86 72 91 72 / 10 10 10 - 10 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && 18/08
Hazardous weather outlook, Apr 29, 3:05 PM CDT, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 305 PM CDT WED APR 29 2009 TXZ171>173-183>194-202>209-217>225-228-301100- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 305 PM CDT WED APR 29 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON TO THE EVENING OVER THE WEST AND NORTH PART OF SOUTH CENTRAL TEXAS. SOME OF THE THUNDERSTORMS COULD POSSIBLY BE SEVERE OVER THE WESTERN PART OF SOUTH CENTRAL TEXAS. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. THE STRONGER THUNDERSTORMS COULD PRODUCE AN ISOLATED TORNADO. TORNADO WATCH 211 IS IN EFFECT FOR VAL VERDE COUNTY UNTIL 10 PM CDT TODAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Apr 29, 3:11 PM CDT, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 311 PM CDT WED APR 29 2009 TXZ183-184-202-217-292200- VAL VERDE-EDWARDS-KINNEY-MAVERICK- INCLUDING THE CITIES OF...DEL RIO...ROCKSPRINGS...BRACKETTVILLE... EAGLE PASS 311 PM CDT WED APR 29 2009 ...INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE WEST PART OF SOUTH CENTRAL TEXAS... THERE IS AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE WEST PART OF SOUTH CENTRAL TEXAS LATER THIS AFTERNOON THROUGH THE EVENING HOURS...OVER PARTS OF VAL VERDE...EDWARDS... KINNEY...AND MAVERICK COUNTIES. SOME OF THE THUNDERSTORMS COULD BECOME SEVERE OVER VAL VERDE COUNTY.
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 6:25 PM CDT | Tornado Warning | EWX | Val Verde | 65 min |
Nearby
Tornado Warnings in Texas, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.